Alert archive / Nebraska / Wind Chill Watches in 2017
Wind Chill Watch 1, NWS North Platte, NE
NWS North Platte, NE issued this wind chill watch at Dec 29, 2017, 10:55 AM MST for 26 counties in Nebraska. It took effect at Dec 30, 2017, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 29, 2017, 10:55 AM MST (17:55 UTC)
- In effect from
- Dec 30, 2017, 11:00 PM MST
- Expired
- Dec 30, 2017, 2:38 AM MST
- In force
- Issued by
- NWS North Platte, NE
All 26 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 628 m²/s²
- 0-3 km storm-relative helicity
- 730 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110 WWUS43 KLBF 291755 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 1155 AM CST Fri Dec 29 2017 ...DANGEROUSLY COLD WIND CHILLS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND... .The combination of cold air and wind will create very cold wind chills early Saturday and dangerously cold wind chills Sunday into Monday. The cold will be accompanied by light snow at times. The best chance for snow is generally along and north of Highway 20 tonight into Saturday. NEZ004>010-026>029-094-300600- /O.NEW.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/ /O.CON.KLBF.WC.Y.0004.171230T0800Z-171230T1900Z/ Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine- Loup-Garfield-Wheeler-Western Cherry- Including the cities of Gordon, Rushville, Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Cody, Eli, Merriman, and Kilgore 1155 AM CST Fri Dec 29 2017 /1055 AM MST Fri Dec 29 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/ TO 1 PM CST /NOON MST/ SATURDAY... ...WIND CHILL WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Very cold wind chills Saturday morning with dangerously cold wind chills possible Sunday and Monday. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Wind chills could be as low as 25 below zero Saturday morning and as low as 40 below zero Sunday and Monday mornings. * WHERE...Portions of the panhandle and north central Nebraska. * WHEN...For the Wind Chill Advisory, 2 AM to 1 PM CST Saturday. For the Wind Chill Watch, midnight Sunday to noon Monday CST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$ NEZ022>025-035>038-056>059-069>071-300600- /O.NEW.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/ Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Custer-Deuel- Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood 1155 AM CST Fri Dec 29 2017 /1055 AM MST Fri Dec 29 2017/ ...WIND CHILL WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Very cold wind chills possible. Wind chills could be as low as 35 below zero. This will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Most of western and north central Nebraska. * WHEN...Midnight Sunday to noon Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$
2 follow-up statements
934 WWUS43 KLBF 300205 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 805 PM CST Fri Dec 29 2017 ...DANGEROUSLY COLD WIND CHILLS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND... .The combination of cold air and wind will create very cold wind chills early Saturday and dangerously cold wind chills Sunday into Monday. The cold will be accompanied by light snow at times. The best chance for snow is generally along and north of Highway 20 tonight into Saturday. NEZ004>010-026>029-094-301015- /O.CON.KLBF.WC.Y.0004.171230T0800Z-171230T1900Z/ /O.CON.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/ Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine- Loup-Garfield-Wheeler-Western Cherry- Including the cities of Gordon, Rushville, Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Cody, Eli, Merriman, and Kilgore 805 PM CST Fri Dec 29 2017 /705 PM MST Fri Dec 29 2017/ ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/ TO 1 PM CST /NOON MST/ SATURDAY... ...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Very cold wind chills Saturday morning with dangerously cold wind chills possible Sunday and Monday. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Wind chills could be as low as 25 below zero Saturday morning and as low as 40 below zero Sunday and Monday mornings. * WHERE...Portions of the panhandle and north central Nebraska. * WHEN...For the Wind Chill Advisory, 2 AM to 1 PM CST Saturday. For the Wind Chill Watch, midnight Sunday to noon Monday CST. * ADDITIONAL DETAILS.... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$ NEZ022>025-035>038-056>059-069>071-301015- /O.CON.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/ Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Custer-Deuel- Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood 805 PM CST Fri Dec 29 2017 /705 PM MST Fri Dec 29 2017/ ...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... * WHAT...Very cold wind chills possible. Wind chills could be as low as 35 below zero. This will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Most of western and north central Nebraska. * WHEN...Midnight Sunday to noon Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Watch means there is the potential for a combination of very cold air and the wind to create dangerously low wind chill values. Monitor the latest forecasts and warnings for updates on this situation. $$
128 WWUS43 KLBF 300938 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 338 AM CST Sat Dec 30 2017 ...DANGEROUSLY COLD WIND CHILLS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND... .The combination of cold air and wind will create very cold wind chills early Saturday followed by dangerously cold wind chills late Saturday into Monday. Wind chills are expected to be coldest late Saturday through Sunday morning and Sunday evening through Monday morning. The cold will be accompanied by light snow at times through Saturday evening. The best chances for light accumulations are along and north of Highway 20. There will be temporary reprieve from the dangerously cold wind chills from late Sunday morning into early Sunday evening, though they will still be largely 10 below zero or colder. Very cold wind chills are then possible again Monday night, albeit not as cold cross northern Nebraska compared to this weekend. NEZ004>010-026>029-094-301800- /O.UPG.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/ /O.NEW.KLBF.WC.W.0001.171231T0600Z-180101T1800Z/ /O.EXT.KLBF.WC.Y.0004.000000T0000Z-171230T1800Z/ Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine- Loup-Garfield-Wheeler-Western Cherry- Including the cities of Gordon, Rushville, Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Cody, Eli, Merriman, and Kilgore 338 AM CST Sat Dec 30 2017 /238 AM MST Sat Dec 30 2017/ ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... ...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero through this morning. Expect wind chills to range from 25 below zero to 40 below zero late Saturday night through Monday morning at times. * WHERE...Portions of north central Nebraska and panhandle Nebraska. * WHEN...For the Wind Chill Warning, midnight Sunday to noon Monday. For the Wind Chill Advisory, now to noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ NEZ022>025-035>038-056>059-069>071-301800- /O.UPG.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/ /O.NEW.KLBF.WC.Y.0005.171231T0600Z-180101T1800Z/ Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Custer-Deuel- Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood 338 AM CST Sat Dec 30 2017 /238 AM MST Sat Dec 30 2017/ ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 29 below zero. * WHERE...Portions of central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska and west central Nebraska. * WHEN...Midnight Sunday to noon Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ ET
What forecasters said that day
The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this wind chill watch went out at Dec 29, 10:29 AM MST, 26 minutes earlier.
Area forecast discussion, Dec 29, 10:29 AM MST, 26 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1129 AM CST Fri Dec 29 2017 .SHORT TERM...(Today and tonight) Issued at 353 AM CST Fri Dec 29 2017 Latest satellite imagery shows clouds streaming northwest- southeast across north central and northern NEB, elsewhere skies are clear. Primary sensible weather concerns revolve around very cold wind chills late tonight to early Saturday. Otherwise, low- end chances for light snow exist with the best chances tonight towards the SD-NEB border. A lee side surface low will evolve early today initially near the Laramie mountains and will move south through the Central High Plains by early afternoon. A weak stationary boundary is expected to bisect the forecast area roughly w-e in the morning more or less. Early on this will help spread warmer air at low-levels into southwest NEB. By early afternoon the boundary will drop south and out of the local forecast area. Thereafter temps are expected to start falling mid afternoon on as low-level cold advection increases. Meanwhile, light northerly breezes are expected to increase from northern NEB late morning into southwest NEB by early afternoon. Gusts peaking up to 20-25 MPH are anticipated, mainly in the Sandhills, given mean mixed-layer winds based on RAP and GFS BUFKIT soundings. Otherwise, flurries to very light snow will be possible in far north central NEB today. Low-end snow chances remain across northern NEB with the best chances towards the South Dakota-Nebraska border. Very cold air aloft at low-levels enter the local forecast area tonight. Forecast 850 hPa temperatures range from about -22 C to -16 C at 12Z tonight. Overhead at LBF 850 hPa temperatures are forecast around 17-18 below zero aloft. For context, SPC Sounding Climo for LBF shows the median and 10% moving average at that time around -0.7 C and -12.5 C, respectively. Late tonight, cold air will be in place and will combine with light breezes to promote very cold wind chills as low as 25 below zero. Thus a wind chill advisory was issued for the northeast Panhandle and portions of north central Nebraska. Wind chills are expected to be coldest in the window between 5 AM CST and 9 AM CST. .LONG TERM...(Saturday through Thursday) Issued at 353 AM CST Fri Dec 29 2017 Snow chances continue into Saturday as a shortwave tracks across the region. This system will bring snow to mainly the northern forecast area with snow lasting into Saturday night. Current model runs are showing a downward trend in precipitation totals. Therefore, have lowered snow accumulations. The best locations to see snow will be north of a line from Valentine to Chambers with the greatest totals across northern Holt and Boyd counties. These locations could see up to an inch of snowfall. Elsewhere across the forecast area, minimal to no accumulations are expected. Snow departs the region by Sunday morning. The other major story for the extended period is the continuation of very cold temperatures. Brutally cold temperatures will being on Saturday with highs ranging from the low teens across southwest Nebraska down to the negative single digits across the O'Neill area. Overnight lows on Saturday night will then drop into the negative teens with southwest Nebraska dropping into the negative single digits. The coldest day will be Sunday where daytime highs only rise into the negative single digits for most locations. Overnight lows will then plummet into the negative teens with locations across the extreme northern part of the forecast area dropping to near negative 20. Wind chills will be dangerously cold on both Saturday and Sunday nights. Some locations across the north will experience wind chill temperatures close to negative 30 on Saturday night and near negative 40 on Sunday night. Wind chill headlines will likely be needed for both Saturday and Sunday nights. Temperatures begin to warm for by the beginning of next week with highs rising back into the 20s by Thursday. After another cold night on Monday night where lows drop into the negative single digits, lows will return to the positive single digits Tuesday and Wednesday night. Dry weather continues through mid-week as well. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1129 AM CST Fri Dec 29 2017 Low stratus resulting in MVFR cigs will continue through much of the forecast period across northern Nebraska (including VTN), along with some flurries and scattered snow showers. Brief drops in visby are possible from snow, mainly this afternoon and Saturday morning. Farther south (including LBF), cigs will drop this afternoon as colder air moves in with MVFR likely into Saturday. Gusty north winds are possible this afternoon areawide, before tapering overnight and switching to easterly. && .HYDROLOGY... Issued at 353 AM CST Fri Dec 29 2017 Ice continues to affect stations on the North Platte River, Lewellen and North Platte, where fluctuations will remain possible. The cold temperatures will continue to affect rivers and streams so those living near the river should be alert and move livestock or equipment to higher ground if an ice jam forms. && .LBF WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 2 AM CST /1 AM MST/ to 1 PM CST /noon MST/ Saturday for NEZ004>010-026>029-094. && SHORT TERM...ET LONG TERM...Kulik AVIATION...Snively HYDROLOGY...ET
Hazardous weather outlook, Dec 29, 3:49 AM MST, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 449 AM CST Fri Dec 29 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-301100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 449 AM CST Fri Dec 29 2017 /349 AM MST Fri Dec 29 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. The combination of cold air and light breezes will promote very cold wind chills late tonight through early Saturday across the northeast Panhandle and northern Nebraska. Expect wind chills to range from 15 below zero to 25 below zero. Light snow with little to no accumulation is possible across the northeast Panhandle and northern Nebraska tonight, best chances towards the South Dakota and Nebraska border. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Bitterly cold temperatures and very cold wind chills are expected to be observed Saturday through Monday. Dangerously cold wind chills are expected Sunday and Monday mornings, coldest across the northeast Panhandle and northern Nebraska where wind chill values 30 below zero and colder are forecast. Light accumulating snow will be possible in north central Nebraska Saturday to Saturday evening. The highest snowfall amounts, up to one inch, are expected across far north central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 2:21 AM MST | Wind Chill Advisory | LBF | Blaine, Boyd, Brown, Cherry, Garfield, Holt and 5 more | 33 hr |
Nearby
Wind Chill Watches in Nebraska, 2017Every wind chill watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.